Headache induced by the use of combined oral contraceptives

Neurol Sci. 2009 May;30 Suppl 1:S15-7. doi: 10.1007/s10072-009-0051-9.

Abstract

Although combined oral contraceptives (COCs) are a safe and highly effective method of birth control, they may also give rise to problems of clinical tolerability in migraine patients. Indeed, headache is among the most common side effects reported with the use of COCs, frequently leading to their being discontinued. The latest International Classification of Headache Disorders identified at least two entities evidently related to the use of COCs, i.e., exogenous hormone-induced headache and estrogen-withdrawal headache. As to the former, the newest formulations of COCs are generally well tolerated by migraine without aura patients, but can worsen headache in migraine with aura patients. Headache associated with COCs, generally, tends to improve as their use continues. However, although it is not yet clear if there is an association between headache and the composition of COCs (both in the type and amount of hormones), it has been observed that the incidence of headache during COC use seems greater if migraine is associated with menstrual trigger. The estrogen-withdrawal headache is a headache that generally appears within the first 5 days after cessation of estrogen use and resolves within 3 days, even if in some cases it may appear on the sixth or seventh day after pill suspension and lasts more than 3 days.

MeSH terms

  • Adult
  • Contraceptives, Oral, Combined / adverse effects*
  • Estrogens / adverse effects
  • Female
  • Headache / chemically induced*
  • Headache / diagnosis*
  • Hormones / adverse effects
  • Humans
  • Menstrual Cycle
  • Middle Aged
  • Substance Withdrawal Syndrome / complications
  • Time Factors
  • Young Adult

Substances

  • Contraceptives, Oral, Combined
  • Estrogens
  • Hormones